Nebraska, 2004

Flooding in Nebraska, May 30, 2004

May 30, 2004 · NWS OAX · 2 events in 2 counties and zones

For the second time in less than a week heavy rain over southeast Nebraska and southwest Iowa caused the Missouri River to flood from around Brownville through Rulo. 1 feet at 215 pm Cdt on the 30th, flood stage is 32 feet.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

For the second time in less than a week heavy rain over southeast Nebraska and southwest Iowa caused the Missouri River to flood from around Brownville through Rulo. The river crested at Brownville at 32.1 feet at 215 pm Cdt on the 30th, flood stage is 32 feet. The river at Rulo crested at 19.4 feet at 200 pm Cdt May 30th, flood stage is 17 feet. The flooding affected mainly agricultural lowlands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 30, 2:10 AM CST, 5 hours 20 minutes earlier.

Area forecast discussion, May 30, 2:10 AM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
310 AM CDT SUN MAY 30 2004

.DISCUSSION...
SURFACE FRONT WAS LOCATED ACROSS ERN NEBRASKA AT 07Z WITH SOME
LINGERING CONVECTION FROM THE SERN CORNER OF NEBRASKA INTO SOUTHWEST
IOWA AND ALSO ALONG THE NORTHERN BORDER. AS FRONT CONTINUES TO MOVE
EAST OUT OF THE AREA THIS MORNING FOCUS SHIFTS TO THE UPPER LEVEL
SYSTEM THAT MODELS HANG OVER THE UPPER MIDWEST INTO EARLY PART OF
THE WEEK. WILL PULL FLOOD WATCH ISSUED EARLIER WITH 4 AM ISSUANCE.

WITH UPPER WAVE AND ASSOCIATED COLD POOL COMING ACROSS THE AREA THIS
AFTERNOON WILL CONTINUE WITH SOME LOW POPS INTO EARLY EVENING.
SIMILAR SITUATION AGAIN ON MONDAY AFTERNOON AND EVENING BUT WILL LIMIT
AREA TO NRN PORTIONS OF THE CWA. ALTHOUGH NERN PORTION OF CWA
REMAINS ON SRN EDGE OF MODEL QPF ASSOCIATED WITH UPPER JET THROUGH
TUESDAY BEFORE SYSTEM SHIFTS TO THE EAST WILL KEEP THINGS DRY AND
EXPECT MAINLY INCREASED CLOUDS OVER THIS AREA. TEMPERATURES TREND
COOLER THROUGH THE SHORT TERM AS A RESULT WITH LITTLE CHANGE TO
CURRENT FORECAST.

IN THE EXTENDED PERIOD...WARMING TREND INDICATED LATE WEEK INTO THE
WEEKEND AS GFS HAS STRONG RIDGING DEVELOPING BY NEXT WEEKEND WITH
ECMWF NOT QUITE AS AMPLIFIED. NO CHANGE TO EXTENDED PORTION OF THE
FORECAST AT THIS TIME.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL
CHANGE TO OMAAFDOAX.  THE WMO CODE WILL REMAIN FXUS63 KOAX.

FOBERT
Hazardous weather outlook, May 30, 4:00 AM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 AM CDT SUN MAY 30 2004

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-301700-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
500 AM CDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE AREA THIS
AFTERNOON INTO EARLY THIS EVENING. THUNDERSTORMS ARE EXPECTED
TO BE SPOTTY AND REMAIN BELOW SEVERE LEVELS. FLOODING WILL
CONTINUE ON SOME RIVERS IN SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA...INCLUDING THE LITTLE NEMAHA...BIG BLUE AND NISHNABOTNA.

AN UPPER LEVEL DISTURBANCE WILL SWING ACROSS THE AREA THIS AFTERNOON.
UNSTABLE CONDITIONS WILL DEVELOP UNDER A POOL OF COLD AIR ALOFT
HELPING TO TRIGGER AFTERNOON THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS MONDAY ACROSS THE
OUTLOOK AREA...AND AGAIN LATE IN THE WEEK. INSTABILITY WILL BE
LIMITED...AND SEVERE WEATHER IS UNLIKELY FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

FOBERT

In the hours before

Special weather statement, May 30, 2:15 AM CST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 AM CDT SUN MAY 30 2004

NEZ093-300840-
RICHARDSON-
INCLUDING THE CITY OF...FALLS CITY
315 AM CDT SUN MAY 30 2004

TORNADO WATCH NUMBER 327 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTY...

IN NEBRASKA...
RICHARDSON

TORNADO WATCH NUMBER 327 HAS BEEN CANCELLED FOR ALL NEBRASKA
COUNTIES.

SCHURR
Local storm report, May 30, 7:13 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE OMAHA NE
813 AM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             5 W CROFTON             42.73N 97.60W
05/29/2004  0.75 INCH        KNOX               NE   LAW ENFORCEMENT

0538 PM     HAIL             7 N CROFTON             42.83N 97.50W
05/29/2004  1.00 INCH        KNOX               NE   LAW ENFORCEMENT

0550 PM     TSTM WND GST     2 W DAYKIN              40.32N 97.34W
05/29/2004  70 MPH           JEFFERSON          NE   EMERGENCY MNGR

0550 PM     HAIL             2 W DAYKIN              40.32N 97.34W
05/29/2004  0.75 INCH        JEFFERSON          NE   EMERGENCY MNGR

0620 PM     HAIL             4 S FAIRBURY            40.08N 97.18W
05/29/2004  0.75 INCH        JEFFERSON          NE   EMERGENCY MNGR

0627 PM     HAIL             1 SE TOBIAS             40.41N 97.32W
05/29/2004  1.00 INCH        SALINE             NE   EMERGENCY MNGR

0655 PM     TSTM WND DMG     1 S ODELL               40.04N 96.80W
05/29/2004                   GAGE               NE   EMERGENCY MNGR

            LARGE TREE LIMBS DOWN.

0700 PM     HAIL             LINDSAY                 41.70N 97.69W
05/29/2004  2.75 INCH        PLATTE             NE   EMERGENCY MNGR

            WINDSHIELDS KNOCKED OUT. WINDOWS ON HOMES BROKEN. SIDING
            ON HOMES DAMAGED.

0728 PM     HAIL             SANTEE                  42.84N 97.85W
05/29/2004  1.00 INCH        KNOX               NE   EMERGENCY MNGR

0730 PM     HAIL             8 N CROFTON             42.85N 97.50W
05/29/2004  0.75 INCH        KNOX               NE   CO-OP OBSERVER

            HAIL COVERED THE GROUND.

0755 PM     FLASH FLOOD      WYMORE                  40.12N 96.67W
05/29/2004                   GAGE               NE   EMERGENCY MNGR

            WATER FLOWING OVER NUMEROUS ROADWAYS. NO ROADS CLOSED
            YET...DITCHES AND CULVERTS WERE BEGINNING TO OVERFLOW.

0810 PM     TSTM WND GST     5 W ST. HELENA          42.81N 97.35W
05/29/2004  70 MPH           CEDAR              NE   TRAINED SPOTTER

0813 PM     TORNADO          4 E LIBERTY             40.08N 96.41W
05/29/2004                   PAWNEE             NE   EMERGENCY MNGR

0826 PM     TSTM WND GST     WYNOT                   42.74N 97.17W
05/29/2004  60 MPH           CEDAR              NE   FIRE DEPT/RESCUE

0834 PM     TSTM WND DMG     TREYNOR                 41.23N 95.61W
05/29/2004                   POTTAWATTAMIE      IA   LAW ENFORCEMENT

            POWER LINES BLOWN DOWN.

0840 PM     TSTM WND GST     WYMORE                  40.12N 96.67W
05/29/2004  70 MPH           GAGE               NE   EMERGENCY MNGR

0845 PM     FLASH FLOOD      PLAINVIEW               42.35N 97.79W
05/29/2004                   PIERCE             NE   TRAINED SPOTTER

            WATER COVERED THE ROAD IN NUMEROUS LOCATIONS.

0845 PM     FLASH FLOOD      CREIGHTON               42.47N 97.91W
05/29/2004                   KNOX               NE   TRAINED SPOTTER

            WATER COVERED THE ROAD IN NUMEROUS LOCATIONS. MANY GRAVEL
            ROADS UNDER WATER.

0853 PM     HAIL             FAIRBURY                40.14N 97.18W
05/29/2004  1.00 INCH        JEFFERSON          NE   EMERGENCY MNGR

0910 PM     FLASH FLOOD      5 S CREIGHTON           42.39N 97.91W
05/29/2004                   ANTELOPE           NE   EMERGENCY MNGR

            8 INCHES OF WATER FLOWING OVER ROAD.

0910 PM     HAIL             FAIRBURY                40.14N 97.18W
05/29/2004  1.00 INCH        JEFFERSON          NE   EMERGENCY MNGR

0910 PM     FLASH FLOOD      CREIGHTON               42.47N 97.91W
05/29/2004                   KNOX               NE   EMERGENCY MNGR

            WATER FLOWING OVER ROAD ON HIGHWAY 13 SOUTH OF CREIGHTON
            AND HIGHWAY 59 WEST OF CREIGHTON.

0920 PM     HAIL             PLYMOUTH                40.30N 96.99W
05/29/2004  1.00 INCH        JEFFERSON          NE   EMERGENCY MNGR

0925 PM     HAIL             HARBINE                 40.19N 96.97W
05/29/2004  1.00 INCH        JEFFERSON          NE   EMERGENCY MNGR

0930 PM     FLASH FLOOD      FAIRBURY                40.14N 97.18W
05/29/2004                   JEFFERSON          NE   LAW ENFORCEMENT

            WATER OVER ROADWAYS SOUTH AND EAST OF FAIRBURY. NO ROADS
            CLOSED THOUGH.

1007 PM     FLASH FLOOD      5 NW ALBION             41.74N 98.07W
05/29/2004                   BOONE              NE   LAW ENFORCEMENT

            ROAD WASHED OUT NEAR LORETTO.

1030 PM     FLASH FLOOD      TECUMSEH                40.37N 96.19W
05/29/2004                   JOHNSON            NE   EMERGENCY MNGR

            WATER OF A FEW INCHES FLOWING OVER A COUPLE OF ROADS NEAR
            TECUMSEH.

1035 PM     FLASH FLOOD      BURCHARD                40.15N 96.35W
05/29/2004                   PAWNEE             NE   LAW ENFORCEMENT

            WATER FLOWING OVER A HIGHWAY BRIDGE NEAR BURCHARD.

1045 PM     TSTM WND GST     ALBION                  41.69N 98.00W
05/29/2004  65 MPH           BOONE              NE   LAW ENFORCEMENT

            TREE LIMBS BLOWN DOWN.

1100 PM     TSTM WND DMG     2 N RISING CITY         41.23N 97.30W
05/29/2004                   BUTLER             NE   LAW ENFORCEMENT

            TREE BLOWN DOWN ON ROAD.

1100 PM     FLASH FLOOD      AUBURN                  40.39N 95.84W
05/29/2004                   NEMAHA             NE   LAW ENFORCEMENT

            WATER A FEW INCHES DEEP FLOWING OVER NUMEROUS ROADS, NO
            ROADS CLOSED THOUGH.

1110 PM     FLASH FLOOD      ALBION                  41.69N 98.00W
05/29/2004                   BOONE              NE   LAW ENFORCEMENT

            WATER OF A FEW INCHES FLOWING OVER ROADWAYS, NO ROADS
            CLOSED THOUGH.

1203 AM     TSTM WND GST     VALLEY                  41.31N 96.35W
05/30/2004  61 MPH           DOUGLAS            NE   OFFICIAL NWS OBS

            MEASURED WIND GUST AT THE NATIONAL WEATHER SERVICE
            OFFICE.

1228 AM     TSTM WND GST     LA VISTA                41.18N 96.04W
05/30/2004  50 MPH           SARPY              NE   AMATEUR RADIO

            50 MPH OR HIGHER WIND GUST.

1234 AM     TSTM WND GST     OMAHA                   41.26N 96.01W
05/30/2004  67 MPH           DOUGLAS            NE   OFFICIAL NWS OBS

            MEASURED AT EPPLEY AIRPORT.

1237 AM     HAIL             COUNCIL BLUFFS          41.24N 95.86W
05/30/2004  1.00 INCH        POTTAWATTAMIE      IA   AMATEUR RADIO

1239 AM     TSTM WND DMG     BELLEVUE                41.16N 95.92W
05/30/2004                   SARPY              NE   AMATEUR RADIO

            3 INCH LIMBS BLOWN DOWN.

0135 AM     FLOOD            DILLER                  40.11N 96.94W
05/30/2004                   JEFFERSON          NE   LAW ENFORCEMENT

            3 FEET OF WATER OVER HIGHWAY 103.

&&

RC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Richardson

When
May 30, 7:30 AM CST to 1:00 PM CST
Where
Richardson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.125, -95.717 (the zone’s center; the record gives no point)

Flood, Nemaha

When
May 30, 12:00 PM CST to 4:15 PM CST
Where
Nemaha forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.388, -95.850 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395057, 5395056.